South Carolina, 2016

Flash Flood and Hail in South Carolina, September 28, 2016

September 28, 2016 · NWS CAE · 4 events in 3 counties and zones

A closed low across the Southeast and the associated surface low moved slowly across the area, producing locally heavy rainfall in parts of the western Midlands and northern Central Savannah River Area. An isolated strong to severe storm also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A closed low across the Southeast and the associated surface low moved slowly across the area, producing locally heavy rainfall in parts of the western Midlands and northern Central Savannah River Area. An isolated strong to severe storm also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 28, 1:48 AM EST, 7 minutes earlier.

Area forecast discussion, Sep 28, 1:48 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
248 AM EDT WED SEP 28 2016

.SYNOPSIS...
A cold front will slowly push into the area through Wednesday
night. Cooler and drier more seasonable temperatures expected late
in the week and over the weekend with little rain chances.

&&

.NEAR TERM /THROUGH TONIGHT/...
Main cold frontal boundary currently near the mountains, with a
possible ill defined surface trough near the Upstate or Piedmont.
Convection continues across our northern Forecast Area (FA) possibly
along the trough or outflow boundary from previous convection. Will
expect this activity to gradually dissipate late tonight/early
this morning.

Upper level closed low over the Great Lakes region will slip
slowly south into the Midwest, providing a SW flow aloft over our FA.
Aforementioned surface trough/front will progress only very slowly
through our FA today and tonight, due to the SW nearly parallel flow
aloft. Though significant upper energy lacking, daytime heating and
sufficient atmospheric moisture, along with any possible low
level convergence near the surface boundary is expected to provide
scattered showers and thunderstorms today into tonight. Moderate
instabilities, some mid level dry air, along with some increase in
low to mid level winds/shear, to provide potential that a few of
the stronger cells could reach severe limits.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Upper low will meander over the Ohio Valley. Surface boundary will
slowly shift towards the coast Thursday, with drier air moving into
most of the FA, though still some slight chance of showers or a
possible thunderstorm Thursday mainly E FA.  Reinforcing surge of
drier and cooler air progged to roll in Thursday night and Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Fair weather with little overall change expected. Upper closed low
will shift slowly north into the Great Lakes region, eventually
ejecting to the NE by early next week. Dry air will remain over our
FA, with surface high pressure shifting into the eastern seaboard
early next week. Will be monitoring a possible tropical cyclone,
possibly developing and moving west into the Caribbean. It is too
early to speculate on any impacts for our FA next week.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Lingering showers and thunderstorms across the western Midlands
have not impacted the terminals much but the convective debris
clouds may help reduce the fog threat at least at CAE/CUB. Most of
the guidance has backed off on restrictions due to stratus for
this morning confining that more along the nearly stationary front
in the Upstate. However with low dewpoint depressions think fog
could be an issue during the predawn hours this morning at AGS/OGB
and have included some MVFR vsbys and possible IFR vsbys at times.

All restrictions expected to return to VFR by 14z with surface
heating and mixing taking place. Expect another afternoon of
scattered convection with surface front approaching from the west
and cooling mid level temperatures although timing and location of
initiation is uncertain so will include vicinity showers after
20-21z.

EXTENDED AVIATION OUTLOOK...A slow moving cold front will help
support scattered showers and thunderstorms and associated
restrictions into Thursday .

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Sep 27, 3:30 AM EST, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
430 AM EDT TUE SEP 27 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
430 AM EDT TUE SEP 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

INCREASING MID LEVEL WINDS COMBINED WITH MODERATE INSTABILITY MAY
LEAD TO SOME ORGANIZED THUNDERSTORMS WITH ISOLATED SEVERE STORMS
POSSIBLE WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 71 km away, was scanning. The volume nearest the first event began at 06:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Saluda

When
September 28, 1:55 AM EST to 4:00 AM EST
Where
Saluda County, 1.98 mi S of Mayson to 0.82 mi SE of Saluda
Cause
Heavy Rain
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
34.002, -81.884

Fruit Hill Road at Henley Road, Fruit Hill Road at Star Court, Larkin Rice Road between Gregory Lane and Old Chappells Ferry Road, and Hare Avenue at N. Bouknight Ferry Road all impassible and closed. Also, residents of 5 mobile homes were evacuated due to flooding at Mohawk Drive and S. Bouknight Ferry Road. A small amount of water entered 2 of the homes but no significant damage occurred.

Thunderstorm Wind, Fairfield

When
September 28, 3:13 PM EST to 3:14 PM EST
Where
Fairfield County, 0.32 mi WSW of Longtown
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.348, -80.835

Coop Observer reported a 50 foot pine tree downed by winds estimated between 55 and 60 mph. Also, reported dime size hail at the time.

Hail, Fairfield

When
September 28, 3:17 PM EST to 3:18 PM EST
Where
Fairfield County, 0.32 mi WSW of Longtown
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.348, -80.835

Reported quarter size hail near Longtown.

Thunderstorm Wind, Chesterfield

When
September 28, 4:32 PM EST
Where
Chesterfield County, 2.11 mi NE of Patrick
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.588, -80.020

Reported trees blocking the roadway along Hwy. 1 east of Patrick.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661469, 660996, 660995, 660997.